[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Humalog



Jay, 
You wrote:
> The other aspect is that I was also taught that you should eat and bolus
> shortly after you insert a new infusion set.  This being to insure that
> the line is "clear." [Though I don't know how it could contain any
> debris due to the needle.]  Nevertheless, if I have a clogged canula, it
> needs to be changed.  If I also have a high, I need a shot of insulin.
> It seems that if I took an injection, and then changed the infusion set,
> I would be reducing the size of that "first" bolus.  Rather why not
> change the set and then bolus to cover the high.
> 
> If the suspicion is that the pump is malfunctioning, then obviously you
> need to either go to your backup pump or start shots.
> 
> Does anyone have any thoughts on this approach?
> 

My perspective is that by injecting your supplemental insulin with a
syringe, you buy yourself time and prolong the time it takes for ketones to
develop.  In other words, your BG may be high, but maybe not high enough to
start producing ketones, and preventing those ketones (which will
eventually cause ketoacidosis) are your immediate concern. 

If I was changing my site because my BG was high, I would probably decide
based on my BG. If it was outrageously high, or if I was spilling ketones,
then I would use a syringe for the supplemental insulin. If it wasn't too
awful, then I would probably rely on the pump for the supplemental insulin.

You also talked about being sure that you changed your site before a meal. 
I don't always do that. The main thing is to make sure you have several
hours of awake time after you change a site, so that you are checking your
BG and are alerted when there is a problem. With your method, you will find
out faster if there is a problem with the new site.

Gina